Clinical Research Library

Over 90% of hospitalized patients receive infusion therapy, yet today’s smart pumps do little to reduce stress for caregivers or decrease the potential for error when working with multiple infusion lines. The ECRI Institute named infusion errors its #1 Healthcare Technology Hazard and identified the “Mix-up of IV lines leading to misadministration of drugs and solutions as the fourth leading patient safety concern. Infusion-related errors are estimated to add more than $2 billion annually to U.S. healthcare costs.

 

Multiple Infusion Studies and Infusion Confusion

 

Summary Reference

If an “emergency medication line” controlled by an infusion pump is set up, it is strongly suggested that the associated primary IV tubing be labelled as the emergency medication line at the injection port closest to the patient.

The label should be prominent and visually distinct from all other labels in the environment.

One-way to accomplish that is to use a light-linking system.

Cassano-Piché A, Fan M, Sabovitch S, Masino C, Easty AC, Health Technology Safety Research Team, Institute for Safe Medication Practices Canada. Ont Health Technol Assess Ser [Internet]. Multiple intravenous infusions phase 1b: Practice and Training Scan. 2012 May; 12(16):1-132. | Link to Study

Tested a prototype light-linking system to help users trace infusion pathways. The prototype only worked from bag to patient- it did not work from patient to bag. Nurses stated they would use a line-lighting system, but it must be bidirectional. No commercial solution available at the time of this study.

Pinkney S, Fan M, Chan K, Koczmara C, Colvin C, Sasangohar F, Masino C, Easty A, Trbovich P. Multiple intravenous infusions phase 2b: laboratory study. Ont Health Technol Assess Ser [Internet]. 2014 May;14(5):1–163. | Link to Study

Distinguish the “IV push port” (i.e., the port where intermittent IV medications are administered via a syringe) by applying a label that is visually prominent and different from all other labels used in the bedside environment.

AAMI; QUICK GUIDE-Improving the Safe Use of Multiple IV Infusions; | Link to Source

ECRI lists the “Mix-up of IV lines leading to misadministration of drugs and solutions” as the fourth most important safety concern

“Spaghetti syndrome”: Multiple IV infusions increase the risk of connecting the line to the wrong infusion pump, wrong fluid container, or wrong administration route.

Top 10 Patient Safety Concerns for Healthcare Organizations; ECRI Institute PSO; 2015; downloaded 07/12/2019 | Link to Source

The likelihood of an adverse drug event increased by 3% for each additional IV medication being administered. Recommendation: physically trace each infusion line from the fluid container and verify that the patient connector is attached to the correct administration site.

Article based on the above recommendations by ECRI; Mix-up of IV lines leading to misadministration of drugs and solutions; Health Devices Nov 2014, ECRI Institute | Link to Source

The IOM that medical errors cost between $17 billion and $29 billion per year

Over a five-year period, more than 6,000 adverse events and 710 deaths associated with infusion devices were reported to FDA—more than any other medical technology.

Recommendation: distinguish the “IV push port” by applying a label that is visually prominent and different from all other labels used in the bedside environment.

AAMI; QUICK GUIDE- Optimizing Patient Outcomes: Questions Senior Hospital Leaders Should Ask about Infusion Therapy Safety; www.aami.org/foundation | Link to Source

Recommendation: Illuminating the infusion pathway (on demand) to automate line-tracing can improve accuracy and efficiency

Findings show line labels/organizers improve infusion identification efficiency, shifting the resource burden to a time before urgent or emergent actions are required

Sonia J. Pinkney, MHSc, PEng1; Mark Fan, MHSc2; Christine Koczmara, BSc, RN;
Patricia L. Trbovich, PhD; Untangling Infusion Confusion A Comparative Evaluation of Interventions in a Simulated Intensive Care Setting; Critical Care Medicine: July 2019 – Volume 47 – Issue 7 – p e597–e601 | Link to Article

The most frequent types were rate of infusion mix-up or line mix-up (22.6%) and 48.1% were categorized as harm score D or greater

Intensive care units (30.2%) ranked highest among all units where IV line errors were reported

Wollitz, Grissinger; Aligning the Lines: An Analysis of IV Line Errors; Vol. 11, No. 1—March 2014 Pennsylvania Patient Safety Advisory | Link to Source

The most common errors associated with multiple IV infusions occur during setup and include infusion rate or line mix-ups (22.6%)

Grissinger: “We always encourage people to label their IV lines in at least two locations, so maybe on the IV line where it connects to the patient and then somewhere up toward the infusion pump so that when you string it through you can see the name of the drug on the label. It helps double check and match things up.”

Blum; Multiple IV Lines Pose Safety Issues; Pharmacy Practice News; May 2015 | Link to Article

 

 

WordPress Lightbox